Iowa, 2016High Wind in Iowa, December 25, 2016
December 25, 2016 · NWS OAX · 1 event in 1 county or zone
An intense cyclone moved through the central and northern Plains on Christmas. This brought unusual weather to eastern Nebraska and west central Iowa for late December.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense cyclone moved through the central and northern Plains on Christmas. This brought unusual weather to eastern Nebraska and west central Iowa for late December. Strong southerly winds ahead of the system brought unseasonably warm and moist air northward into the region allowing for non-severe thunderstorms to cross the area early in the day on Christmas. By afternoon, a strong front swept across eastern Nebraska and western Iowa bringing a line of strong thunderstorms. A couple of the thunderstorms were strong enough to produce isolated severe weather with damaging winds. After the passage of the thunderstorms and as the low pressure moved into South Dakota a strong cold front swept through the area with very strong damaging non-thunderstorm winds across northeast Nebraska in west central Iowa. This brought widespread tree and power line damage, as well as some minor structural damage to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 25, 5:30 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Dec 25, 5:30 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
530 PM CST Sun Dec 25 2016
.UPDATE...
Issued at 228 PM CST Sun Dec 25 2016
Latest HIRES models indicate winds over the nrn CWA will likely
reach advisory criteria by this evening. Thus will go with a
headline from this evening until Monday at noon.
&&
.SHORT TERM...(tonight through Wednesday)
Issued at 228 PM CST Sun Dec 25 2016
88D mosaic this afternoon showing a fast moving narrow line of
convection approaching the wrn CWA. Strong llvl moisture advection
was providing an ample source with PWS values around an inch just
ahead of the line of storms. So far..severe reports have been
modest and concentrated over central KS with wind gusts the
primary hazard. GID 88D vel products have hinted at a few possible
quick spin-ups along the shear zone...but so far nothing
reported. Will definitely have to watch for this as the line
migrates across the CWA.
At any rate...HRRR/RAP13 are in very good agreement thunderstorm
activity should be clearing the ern CWA early this evening with
cloud cover dissipating toward midnight.
On Monday...pressure gradient is progged to remain tight as deep
deep surface low...currently centered over nern CO...quickly lifts
into the wrn Great Lakes region. Thus...expect relatively stout
winds to persist pretty much through the day...particularly over
the nrn CWA.
Otherwise...dry conditions expected through the rest of the fcst pd.
.LONG TERM...(Wednesday night through Sunday)
Issued at 228 PM CST Sun Dec 25 2016
The GFS and ECM are in good agreement no active weather is on tap
thru the ext pds. And with near zonal large scale flow prevailing
aloft...chance for any significant cold air intrusions into the
lower 48 are slim at best. This will allow for above normal temps
heading into next weekend with highs generally int the upper 30s/low
40s and overnight lows in the mid 20s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 524 PM CST Sun Dec 25 2016
Main concerns will be winds as VFR conditions prevail through the
period. A few showers will still be in the vicinity at TAF
issuance at KOFK/KLNK, but those diminish by 00-01z. Lingering
showers at KOMA end by 01-02z. LLWS at all TAF sites with
southwest winds at 2000' at 50 to 60 knots, until about 05-07z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until noon CST Monday for NEZ011-012-015>018-
031>034.
IA...Wind Advisory until noon CST Monday for IAZ043.
&&
UPDATE...DEE
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...DeWaldHazardous weather outlook, Dec 25, 6:45 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
645 PM CST SUN DEC 25 2016
NEZ011-012-016>018-030>032-042-261445-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE-
645 PM CST SUN DEC 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND MONDAY
A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT FOR THE OUTLOOK
AREA. GUSTS UP TO 60 MPH ARE POSSIBLE THROUGH THE EVENING HOURS AS
A STRONG LOW PRESSURE SYSTEM CONTINUES TO MOVE ACROSS THE PLAINS. WINDS
THIS STRONG WILL MAKE DRIVING DIFFICULT, ESPECIALLY FOR HIGH AND
LIGHT WEIGHT PROFILE VEHICLES. USE EXTRA CAUTION. IN ADDITION, A
WIND ADVISORY IS IN EFFECT FOR THE AREA FROM MIDNIGHT TO NOON
MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT DAMAGE DUE TO STRONG WINDS.
IAZ055-056-069-079-080-090-091-NEZ043>045-050>053-065>068-078-
088>093-261445-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
645 PM CST SUN DEC 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND MONDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH MONDAY.
IAZ043-NEZ015-033-034-261445-
MONONA-THURSTON-CUMING-BURT-
645 PM CST SUN DEC 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND MONDAY
A WIND ADVISORY IS IN EFFECT THROUGH NOON ON MONDAY. STRONG
WINDS THIS EVENING WILL GRADUALLY SHIFT TO THE WEST BY MID
MORNING ON MONDAY. SUSTAINED SPEEDS DURING THIS TIME WILL RANGE
FROM ABOUT 15 TO 25 MPH WITH GUSTS AROUND 45 MPH PERSISTING
THROUGH NOON MONDAY. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT,
ESPECIALLY FOR HIGH AND LIGHT WEIGHT PROFILE VEHICLES. USE EXTRA
CAUTION.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT DAMAGE DUE TO STRONG WINDS.
In the hours before
Local storm report, Dec 25, 7:54 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
754 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM NON-TSTM WND GST 1 NE COLUMBUS 41.44N 97.34W
12/25/2016 M59.00 MPH PLATTE NE EMERGENCY MNGR
MEASURED BY LOUP POWER.
&&
VDEWALDLocal storm report, Dec 25, 7:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
755 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM NON-TSTM WND GST 1 NE COLUMBUS 41.44N 97.34W
12/25/2016 E62 MPH PLATTE NE EMERGENCY MNGR
TREES AND POWER LINES BEING BLOWN DOWN.
&&
VDEWALDLocal storm report, Dec 25, 8:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
804 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM NON-TSTM WND GST 4 NW ALBION 41.73N 98.06W
12/25/2016 M59 MPH BOONE NE AWOS
0752 PM NON-TSTM WND GST 4 S NORFOLK 41.98N 97.43W
12/25/2016 M70 MPH MADISON NE ASOS
&&
VDEWALDLocal storm report, Dec 25, 8:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
811 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM NON-TSTM WND DMG MADISON 41.83N 97.46W
12/25/2016 MADISON NE PUBLIC
POWER LINES BLOWN DOWN.
&&
VDEWALDLocal storm report, Dec 25, 8:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
825 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM NON-TSTM WND GST 2 E WAYNE 42.24N 96.98W
12/25/2016 M70 MPH WAYNE NE AWOS
&&
VDEWALDLocal storm report, Dec 25, 8:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
831 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM NON-TSTM WND DMG 2 NNE NORFOLK 42.06N 97.40W
12/25/2016 MADISON NE PUBLIC
LARGE LIMBS BLOWN DOWN. POWER TRANSFORMERS ON FIRE.
&&
VDEWALDHigh Wind, Monona
- When
- December 25, 9:00 PM CST to 11:00 PM CST
- Where
- Monona forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
The observer indicated that strong winds produced tree damage across mainly the northern half of the county. Winds were estimated near 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in South Dakota, December 25, 20161 death · $7.6 million · 21 events
- Blizzard and Winter Storm in South Dakota, December 25 to 26, 20161 death · $1.6 million · 21 events
- Tornadoes and Hail in Nebraska, December 25, 2016$24 million · EF1 · 35 events
- Dense Fog in Kentucky, December 25, 20161 death · 2 injured · 1 event
- Winter Weather in Wisconsin, December 25, 20161 death · 1 injured · $10,000 · 1 event
- Blizzard and Ice Storm in North Dakota, December 25 to 26, 2016$2.0 million · 39 events
- Tornado and Damaging Winds in Kansas, December 25, 2016$500,000 · EF0 · 6 events
- Tornadoes and Damaging Winds in Kansas, December 25, 2016$85,000 · EF0 · 22 events
- High Wind in Wyoming, December 25 to 30, 201675 kt wind · 40 events
- Damaging Winds in Kansas, December 25, 2016$34,000 · 83 kt wind · 2 events
- High Wind in South Dakota, December 25 to 26, 201663 kt wind · 24 events
- Dense Fog in Kentucky, December 25, 201622 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664003.